Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2012, 4:41 PM CDT for Wapello County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 4:41 PM CDT (21:41 UTC)
- Expired
- Jun 16, 2012, 5:07 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:45 PM CDT | TSTM WND DMG | 9 Ne Agency, IA | NUMEROUS 4 TO 6 INCH DIAMETER TREE BRANCHES DOWN. ESTIMATED 65 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
942
WUUS53 KDMX 162141
SVRDMX
IAC179-162215-
/O.NEW.KDMX.SV.W.0117.120616T2141Z-120616T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 515 PM CDT
* AT 436 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED 6 MILES WEST OF ABINGDON...OR 9 MILES EAST OF
OTTUMWA...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN WAPELLO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO URBAN STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4090 9233 4109 9239 4116 9241 4117 9240
4117 9218 4116 9217 4090 9217
TIME...MOT...LOC 2141Z 248DEG 38KT 4109 9219
WIND...HAIL 70MPH <.75IN
$$
DONAVON1 follow-up statement
387
WWUS53 KDMX 162207
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SAT JUN 16 2012
IAC179-162215-
/O.CAN.KDMX.SV.W.0117.000000T0000Z-120616T2215Z/
WAPELLO IA-
507 PM CDT SAT JUN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAPELLO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE THOUGH THE
CHANCES FOR SEVERE STORMS WILL BE DIMINISHING OVER THE NEXT ONE
HOUR...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.
LAT...LON 4090 9233 4109 9239 4116 9241 4117 9240
4117 9218 4116 9217 4090 9217
TIME...MOT...LOC 2205Z 248DEG 38KT 4119 9188
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:37 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 16, 3:37 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT SAT JUN 16 2012 .SHORT TERM.../TONIGHT/ MAIN ISSUE WILL BE VERY EARLY IN THE FORECAST PERIOD AS ONGOING CONVECTION MOVES THROUGH SOUTHERN IOWA. MAIN CONCERN WILL BE WITH STRAIGHT LINE WINDS AND TO A LESSOR EXTENT LARGE HAIL AS OVERALL SHEAR IS RATHER WEAK. THIS CONVECTION WILL MOVE ALONG AN AXIS OF INSTABILITY NEAR THE IA/MO BORDER THIS EVENING AND EXIT TO THE EAST LATER THIS EVENING. OTHERWISE...BOUNDARY WILL PASS THROUGH THE STATE TONIGHT WITH SOME SHORT LIVED COOLER AND DRIER AIR... ESPECIALLY IN THE NORTHWEST HALF OF THE CWA. .LONG TERM.../SUNDAY THROUGH SATURDAY/ MAIN CONCERN FOR BEGINNING OF EXTENDED WILL BE TEMPERATURES AND PRECIPITATION CHANCES. COULD SEE THUNDERSTORMS ACROSS THE SOUTH SUNDAY AFTERNOON AS FRONTAL BOUNDARY LINGERS. ANOTHER AREA OF LOW PRESSURE WILL PUSH ACROSS CANADA FOR THE END OF THE WEEKEND...WITH ANOTHER FRONTAL BOUNDARY PUSHING ACROSS THE NORTHERN PLAINS FOR SUNDAY NIGHT...WITH THE BEST CHANCES FURTHER TO THE NORTH IN MINNESOTA...BUT COULD SEE THUNDERSTORMS IN CWA WITH GOOD RAINFALL POTENTIAL...ESPECIALLY IN THE NORTH WITH SOUTHERLY FLOW AND WAA AHEAD OF BOUNDARY. WITH WAA AND SOUTHERLY FLOW TEMPERATURES WILL WARM SIGNIFICANTLY AHEAD OF BOUNDARY...WITH GOOD MIXING ON MONDAY AND 850MB TEMPERATURES NEAR 25C TEMPERATURES WILL WARM CONSIDERABLY...HAVE BUMPED TEMPERATURES UP A FEW DEGREES FOR MONDAY ESPECIALLY ACROSS THE SOUTH...AND MAY NEED A HEAT ADVISORY FOR THE AREA MONDAY...WITH HI VALUES NEARING 105F. HOWEVER...WILL BE DEPENDENT ON RH VALUES...BUT WITH GOOD SOUTHERLY FLOW CONFIDENT IN A HOT AND HUMID DAY. LOW IN CANADA WILL FINALLY PUSH EASTWARD ACROSS THE UPPER PLAINS...BUT APPEARS BEST CHANCES FOR PRECIPITATION WILL REMAIN FURTHER NORTH FOR MONDAY NIGHT THROUGH TUESDAY...BEFORE PUSHING ACROSS THE CWA. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT FOR TIMING AND PLACEMENT OF THE FRONTAL BOUNDARY...WITH THE GFS AND GEM FASTER THAN THE ECMWF...BUT LATEST ECMWF RUNS ARE COMING MORE IN LINE WITH FASTER SOLUTION...AND HAVE THEREFORE TRENDED TOWARDS THE GFS THROUGH END OF WEEK. TEMPERATURES WILL COOL BEHIND SYSTEM...WITH NEAR NORMAL TEMPERATURES FOR THE END OF THE WEEK. FOR REMINDER OF THE PERIOD...LARGE RIDGE WILL BUILD INTO THE PLAINS...WITH SHORT WAVES PUSHING DOWN RIDGE AND SCATTERED CHANCES FOR PRECIPITATION THROUGH THE WEEKEND. && .AVIATION...16/18Z MCV MOVING ACRS NORTHERN MISSOURI WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS IN SOUTHERN IOWA WITH ISOLATED TO SCATTERED CONVECTION IN THE NORTH ALONG A WEAK BOUNDARY SLIDING THROUGH THE STATE THIS AFTERNOON. MVFR TO ISOLD IFR CONDITIONS WILL OCCUR IN AND AROUND THE STORMS ALONG WITH GUSTY WINDS. THIS PRECIPITATION WILL SLIDE SOUTHEAST THIS EVENING WITH WIDESPREAD VFR CONDITIONS OVERNIGHT ALTHOUGH THERE WILL BE SOME THREAT OF FOG DEVELOPMENT TOWARD MORNING WITH THE RAINFALL FROM THIS AFTERNOONS STORMS ALONG WITH LIGHT WINDS. THE VFR CONDITIONS WILL PERSIST INTO SUNDAY AS A WARM AIRMASS EXPANDS INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...AWB AVIATION...COGIL
Hazardous weather outlook, Jun 16, 1:49 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 149 PM CDT SAT JUN 16 2012 IAZ070>075-081>086-092>097-171100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 149 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING WITH SOME SEVERE WEATHER. MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS ALONG WITH LARGE HAIL. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA SUNDAY. SEVERE WEATHER IS NOT EXPECTED. HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON. THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO THE EARLY EVENING...AND AGAIN AROUND MIDWEEK. IAZ004>007-015>017-023>028-033>039-044>050-057>062-171100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 149 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE THIS AFTERNOON BEFORE BEING RELEGATED TO THE SOUTHEAST THIRD OF IOWA THIS EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA SUNDAY...AND ACROSS NORTHERN IOWA SUNDAY NIGHT INTO MONDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON. THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND AGAIN AROUND MIDWEEK. CC
In the hours before
Local storm report, Jun 16, 11:57 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 4 E VARINA 42.66N 94.82W
06/15/2012 POCAHONTAS IA PUBLIC
SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL
ALSO OBSERVED. TIME ESTIMATED FROM RADAR.
&&
DEITSCHSpecial weather statement, Jun 16, 1:30 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 130 PM CDT SAT JUN 16 2012 IAZ092-093-161900- RINGGOLD-TAYLOR- 130 PM CDT SAT JUN 16 2012 ...STRONG THUNDERSTORM TO AFFECT TAYLOR AND NORTHWEST RINGGOLD COUNTY... AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL TAYLOR COUNTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAVITY... BLOCKTON... CONWAY... SHARPSBURG... LENOX... CLEARFIELD... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DEITSCH
Local storm report, Jun 16, 4:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG OTTUMWA 41.02N 92.42W
06/16/2012 WAPELLO IA UNKNOWN
3 INCH OR LARGER TREE BRANCHES DOWN.
&&
DEROYLocal storm report, Jun 16, 4:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 SW OTTUMWA 40.99N 92.44W
06/16/2012 WAPELLO IA TRAINED SPOTTER
MEDIUM SIZED TREE DOWNED ALONG WITH NUMEROUS OTHER
BRANCHES. MINOR STREET FLOODING REPORTED AS WELL.
&&
CCOGILLocal storm report, Jun 16, 4:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST OTTUMWA AIRPORT 41.11N 92.45W
06/16/2012 M54 MPH WAPELLO IA ASOS
WIND GUST AT THE OTTUMWA ASOS
&&
CCOGILLocal storm report, Jun 16, 4:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 6 SSW OTTUMWA 40.94N 92.45W
06/16/2012 WAPELLO IA TRAINED SPOTTER
NUMEROUS 6 INCH AND LARGER TREE LIMBS DOWN. HEAVY RAIN.
&&
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:40 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 50 min |
| Jun 16, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 47 min |
| Jun 16, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 46 min |
| Jun 16, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 48 min |
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| Jun 16, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 31 min |
| Jun 16, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Monroe, Wapello | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.